Phentolamine use in a neonate for the prevention of dermal necrosis caused by dopamine: a case report

J Perinatol. 2001 Jul-Aug;21(5):324-6. doi: 10.1038/sj.jp.7200493.

Abstract

Skin ischemia, necrosis, and gangrene are uncommon but known complications of dopamine extravasation. In most cases, these complications are associated with the use of high-dosage dopamine infusion. Subcutaneous phentolamine has been used as a therapeutic agent for these complications. However, this is the report of the first neonatal case report in the English literature of prompt reversal of imminent dermal ischemia and necrosis associated with low-dose dopamine infusion using subcutaneous phentolamine.

Publication types

  • Case Reports

MeSH terms

  • Dopamine / adverse effects*
  • Extravasation of Diagnostic and Therapeutic Materials / drug therapy*
  • Extravasation of Diagnostic and Therapeutic Materials / pathology
  • Humans
  • Infant, Newborn
  • Infusions, Intravenous
  • Injections, Subcutaneous
  • Ischemia / drug therapy*
  • Ischemia / pathology
  • Male
  • Necrosis
  • Phentolamine / administration & dosage*
  • Skin / blood supply*
  • Skin / pathology

Substances

  • Dopamine
  • Phentolamine